Kansas, 2013

Damaging Winds in Kansas, May 30, 2013

May 30, 2013 · NWS GLD · 2 events in 2 counties and zones

During the afternoon and early evening severe wind gusts were reported from a couple thunderstorms over Northwest Kansas. The strongest wind gust of 59 MPH was measured at Norton airport when a thunderstorm moved over the site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and early evening severe wind gusts were reported from a couple thunderstorms over Northwest Kansas. The strongest wind gust of 59 MPH was measured at Norton airport when a thunderstorm moved over the site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:57 PM MST, 3 minutes earlier.

Area forecast discussion, May 30, 1:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 118 PM MDT THU MAY 30 2013

AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST ACROSS THE
AREA THROUGH THE REST OF THE AFTERNOON WITH DISTANCE SPEED TRENDS
INDICATING MOST ORGANIZED AREA WILL BE EAST OF CWA BY 00Z...WHICH
WILL ALSO COINCIDE WITH INCREASING CINH AND LARGE SCALE
SUBSIDENCE. EXPECT A FEW MID TO HIGH CLOUDS TO DEVELOP OVERNIGHT
ALONG H7-H6 FRONTAL ZONE....BUT STABILITY AND MOISTURE PROFILES DO
NOT SUGGEST MUCH OF A PRECIPITATION THREAT DURING THE PERIOD.

FOR FRIDAY...COOL MID LEVEL TEMPS WILL BRING POTENTIAL FOR
AFTERNOON DESTABILIZATION BUT WITH FORECAST INSTABILITY EVEN
WEAKER THAN TODAY THINK ANY PROBABILITIES EXCEEDING 10 PERCENT
LIKELY TOO HIGH AT THIS POINT. STRONG NORTHERLY WINDS WILL DEVELOP
ACROSS NORTHERN HALF OF THE CWA LATE IN THE MORNING AND THROUGH
THE AFTERNOON. MIXED LAYER FIELDS INDICATE A WINDOW WHERE GUSTS
MAY NEAR ADVISORY LEVELS FOR AN HOUR OR TWO...BUT OVERALL THREAT
LOOKS MARGINAL AT THIS POINT. RAINFALL OBSERVATIONS/ESTIMATES
INDICATE A SUBSTANTIAL AREA OF CURRENT FIRE WEATHER WATCH RECEIVED
1 TO 2 INCHES OF RAIN LAST NIGHT...AND IT APPEARS DOUBTFUL THAT
FUELS WOULD FALL TO CRITICAL STATUS SO QUICKLY IN THIS AREA. HAVE
CANCELLED FIRE WEATHER WATCH IN THESE AREAS. CONSIDERED CANCELING
ENTIRE WATCH BASED ON FUEL REPORTS...BUT GIVEN EXPECTED
CONDITIONS AND THE LAST REPORT BEING TWO WEEKS AGO HAVE OPTED TO
LEAVE WATCH AS IS FOR NOW.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 256 PM MDT THU MAY 30 2013

FRIDAY EVENING A 500MB SHORT WAVE TROUGH...EXTENDING FROM THE MAIN
UPPER LEVEL TROUGH OVER THE NORTHEAST CONUS...WILL MOVE ACROSS THE AREA.
SOUNDINGS SHOW FAVORABLE LAPSE RATES HOWEVER THE DEW POINT
DEPRESSIONS ARE LARGE ENOUGH TO INHIBIT EVEN ELEVATED PARCELS FROM
TAPPING INTO ANY INSTABILITY.  AS A RESULT WILL KEEP THE FORECAST
FOR THE EVENING DRY.  OVERNIGHT SUBSIDENCE MOVES IN BEHIND THE SHORT
WAVE TROUGH.

SATURDAY...WINDS WILL INCREASE ACROSS THE TRI-STATE AREA AHEAD OF A
SHORT WAVE RIDGE AS STRONGER WINDS ABOVE THE SURFACE ARE ABLE TO MIX
DOWN.  ANTICIPATE THE WINDS TO BE STRONGEST IN THE MORNING THEN
DECLINE THROUGH THE DAY FROM WEST TO EAST AS THE RIDGE BUILDS OVER
THE AREA.  WIND SPEEDS MAY MEET ADVISORY CRITERIA...WITH GUSTS
APPROACHING 45 MPH...BUT WILL HOLD OFF ISSUING ONE UNTIL TONIGHT OR
TOMORROW IF ONE IS NEEDED.  WITH A CAP OVER THE AREA DO NOT
ANTICIPATE ANY STORMS DEVELOPING DESPITE GOOD LOW LEVEL LAPSE RATES.

SATURDAY EVENING WINDS WILL QUICKLY DIE DOWN AS TEMPERATURES COOL
AND THE RIDGE BUILDS OVER THE AREA.

FOR THE SUNDAY THROUGH THURSDAY PERIOD...AN UPPER LEVEL RIDGE WILL
BE OVER THE TRI-STATE AREA EARLY IN THE WEEK.  THE RIDGE MOVES EAST
OF THE AREA MONDAY NIGHT.  BEHIND THE RIDGE AN UPPER LEVEL TROUGH
MOVES OVER THE NORTHERN PLAINS WITH SOME LIFT FROM THE TROUGH
EXTENDING DOWN INTO THE TRI-STATE AREA.  MULTIPLE UPPER LEVEL SHORT
WAVE TROUGHS MOVE ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY AS
THE MAIN UPPER LEVEL TROUGH SLOWLY PROGRESSES EAST ACROSS THE
NORTHERN PLAINS...ALLOWING FOR THUNDERSTORM CHANCES TO RETURN.

TEMPERATURES FOR THE PERIOD WILL START OUT NEAR TO ABOVE NORMAL AS
THE RIDGE MOVES OVER THE AREA.  TUESDAY NIGHT A COLD FRONT WILL MOVE
THROUGH THE AREA COOLING TEMPERATURES CLOSER TO NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1210 PM MDT THU MAY 30 2013

SCATTERED THUNDERSTORMS WILL CONTINUE TO DRIFT TO THE EAST AND
SHOULD END AT GLD BY 20Z...WITH MCK SEEING A BRIEF WINDOW THIS
AFTERNOON WITH A STORM OR TWO IN THE AREA. STORMS WILL BRING
PERIOD OF LIGHT AND VARIABLE WIND BEFORE WESTERLY WINDS AROUND 13
KTS REDEVELOP. STORMS WILL END QUICKLY AROUND SUNSET WITH VFR
CONDITIONS EXPECTED THROUGH THE NIGHT. STRONG NORTHWEST WINDS WILL
SPREAD OVER THE AREA AFTER 15Z WITH SUSTAINED WINDS IN EXCESS OF
20 KTS EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR KSZ013-027.

CO...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR COZ252>254.

NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, May 30, 12:31 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT THU MAY 30 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
131 PM MDT THU MAY 30 2013 /231 PM CDT THU MAY 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
EAST OF THE KANSAS AND COLORADO STATE LINE AND DRIFT TO THE EAST
ACROSS THE AREA THIS AFTERNOON. SMALL HAIL AND WIND GUSTS TO 50
MPH MAY ACCOMPANY THE STRONGER STORMS...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

MUCH DRIER AIR ALONG WITH GUSTY WESTERLY WINDS WILL MOVE INTO
EASTERN COLORADO AND ADJACENT AREAS LATE THIS
AFTERNOON...ENHANCING THE FIRE DANGER IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE WESTERN PORTIONS OF THE
TRI STATE AREA THAT DID NOT RECEIVE WIDESPREAD SIGNIFICANT
PRECIPITATION ON WEDNESDAY. STRONG NORTHERLY WINDS OF 25 TO 30 MPH
WITH GUSTS IN EXCESS OF 40 MPH ALONG WITH DRY CONDITIONS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 30, 10:15 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             19 NNE PARKS            40.29N 101.59W
05/29/2013  E1.50 INCH       DUNDY              NE   CO-OP OBSERVER

            HAIL RANGED FROM DIME TO PING PONG BALL IN SIZE. RECEIVED
            0.85 INCHES OF RAINFALL.

0235 PM     TORNADO          6 S RUSSELL SPRINGS     38.83N 101.18W
05/29/2013                   LOGAN              KS   EMERGENCY MNGR

            SHORT-LIVED LANDSPOUT REPORTED. ESTIMATED TIME OF REPORT.

0250 PM     HAIL             11 NNE WILD HORSE       38.97N 102.92W
05/29/2013  E0.88 INCH       CHEYENNE           CO   PUBLIC

0600 PM     HAIL             9 NNW STUDLEY           39.47N 100.22W
05/29/2013  E1.00 INCH       SHERIDAN           KS   CO-OP OBSERVER

            HAIL RANGED FROM NICKEL TO QUARTER SIZE. RECEIVED 1.10
            INCHES OF RAINFALL. ESTIMATED TIME FROM RADAR.

&&

LUNDQUIST
Local storm report, May 30, 10:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     5 N RUSSELL SPRINGS     38.98N 101.18W
05/29/2013                   LOGAN              KS   EMERGENCY MNGR

            PART OF ROOF RIPPED OFF OF BUILDING. MANY TREE LIMBS
            BLOWN DOWN...UP TO EIGHT INCHES IN DIAMETER.

&&

LUNDQUIST
Local storm report, May 30, 10:52 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             15 NNE WILD HORSE       39.00N 102.85W
05/29/2013  E1.75 INCH       CHEYENNE           CO   PUBLIC

0415 PM     FLASH FLOOD      4 NNE CULBERTSON        40.28N 100.81W
05/29/2013                   HITCHCOCK          NE   EMERGENCY MNGR

            FOUR TO SIX INCHES OF WATER WAS RUNNING OVER COUNTY
            ROADS. DELAYED REPORT FROM YESTERDAY.

&&

MK
Local storm report, May 30, 10:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       7 NW ATWOOD             39.88N 101.13W
05/30/2013  M2.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            SPOTTER REPORTED NORTH BEAVER CREEK ON PROPERTY ROSE TO
            BANK FULL ON 2 DIFFERENT OCCASIONS. TOTALS ARE FOR 24
            HOURS ENDING AT OBSERVATION TIME

&&

JMARTIN
Local storm report, May 30, 11:23 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             17 S IMPERIAL           40.28N 101.70W
05/29/2013  E1.75 INCH       DUNDY              NE   PUBLIC

            0.95 INCHES OF RAIN MEASURED WITH STORM.

&&

MK
Special weather statement, May 30, 11:53 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT THU MAY 30 2013

KSZ029-301930-
GOVE-
153 PM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE MONUMENT ROCKS...MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3870 10082 3880 10081 3888 10016 3869 10016
TIME...MOT...LOC 1853Z 269DEG 25KT 3871 10070

JRM

The radar

The Goodland radar (KGLD), 21 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 30, 2:00 PM MST to 2:20 PM MST
Where
Sherman County, 13 mi N of Edson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.518, -101.550

Two different wind gusts moved through; the first one lasted for about 5 minutes, then about 10 minutes later another wind gust moved through with the same strength and duration.

Thunderstorm Wind, Norton

When
May 30, 6:32 PM CST to 6:41 PM CST
Where
Norton County, Norton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450006, 450004.